MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 06/06/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).This event is currently under investigation.
 
Event or Problem Description
It was reported that during an infrarenal endovascular aneurysm repair (evar) procedure using a zenith flex aaa endovascular graft bifurcated main body, extra procedures were needed to retrieve the top cap of the stent.It was reported that the patient had tortuous iliacs.The device, which was not modified in any way, was inserted over a lunderquist wire and deployed according to ifu.The top cap was removed and the suprarenal stent was deployed without problem.The contralateral limb was inserted and deployed without problem.The distal trigger wire was removed and completely intact upon removal.To retrieve the top cap, the grey pusher was pushed up the aorta but was unable to be inserted into the ipsilateral main body past the distal body stent.An attempt was then made to pull down the top cap however, it was only able to be pulled through the body to the top of the ipsi-lateral main body.It appeared impossible to retrieve the top.A balloon was placed through the ipsilateral sheath and the distal end of the top cap was cannulated with the balloon,.The balloon was then inflated allowing the top cap to be pulled through the ipsilateral body without problem.The team theorized that the aorta was calcified at the level of the problem which created a problem with the stent.A section of the device did not remain inside the patient's body.The patient did require an additional procedure, cannulation of the top cap before retrieval, due to this occurrence.The patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Additional information: name and address.Investigation/evaluation: a review of complaint history, the device history record, documentation, instructions for use (ifu), and quality control data was conducted.Although medical imaging was requested multiple times, images of the patient's anatomy or the deployment of the device were not provided.The inner grey dilator was returned for investigation.No additional portions of the device were returned.The pusher had a significant twist toward the distal end which is likely due to the patient's tortuous anatomy.The pin vise was loosened and the top cap was advanced with minimal force.The top cap was retrieved with minimal force.The device appeared to function correctly in the lab environment outside of a patient's body.Difficulties of retrieving the top cap can be caused by tortuous anatomy, stent graft miss-deployment, graft in-folding, migration, calcification, or kinking.There is no indication that a design or process related failure mode contributed to this event.A review of the device history record of the finished product showed no non-conformances were noted.There were no other reported complaints for this lot number.Based on the available information, a possible root cause for the difficulty retrieving the top cap is patient condition as the physicians suggested that calcification of the aorta was creating a problem with the stent.However, based on the information provided and the results of our investigation, a definitive root cause could not be determined.Per the quality engineering risk assessment, no further action is warranted.Monitoring will continue to be performed for similar complaints.Appropriate personnel have been notified of this event.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6684351
Report Number1820334-2017-01498
Device Sequence Number72335
Product Code MIH
UDI-Device Identifier10827002484297
UDI-Public(01)10827002484297(17)171204(10)6401984
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberTFFB-32-111-ZT
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 06/06/2017
Supplement Date Received by Manufacturer12/05/2017
Initial Report FDA Received Date07/03/2017
Supplement Report FDA Received Date12/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;